Indiana, 2017

Damaging Winds in Indiana, May 18, 2017

May 18, 2017 · NWS IWX · 5 events in 4 counties and zones

Cold front/pre-frontal trough entered the area during the late afternoon and evening hours. Thunderstorms developed with isolated reports of wind damage with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Cold front/pre-frontal trough entered the area during the late afternoon and evening hours. Thunderstorms developed with isolated reports of wind damage with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 18, 3:11 PM EST, 25 minutes earlier.

Area forecast discussion, May 18, 3:11 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
411 PM EDT Thu May 18 2017

.SYNOPSIS...
Issued at 410 PM EDT Thu May 18 2017

Some scattered showers and isolated storms are expected this
evening, primarily along and south of Route 24. Noticeably cooler
air will then filter in overnight behind a cold front. Highs on
Friday will run about 15 to 20 degrees colder than today. Rain
chances return for the weekend as the frontal band lifts back
northward, with the best chances Saturday afternoon into Saturday
night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 356 PM EDT Thu May 18 2017

Corridor of 1000-1500 j/kg along with effective deep layer shear
of 30 knots with convection starting to fire amid prior robust
roll/cu streets. Lack of significant severe parameters, low level
forcing stabilizing boundary layer beyond 00 UTC and overall mid
level height rises. Upstream cold front attendant to dampening
yoop mid level vortex to bring substantially cooler albeit shallow
boundary layer south of cwa by daybreak Friday. Ensuing shower
chances on flank of return/elevated warm air advection
wing/especially southwest third to half cwa but not expected to be
widespread/robust until much later in weekend.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 356 PM EDT Thu May 18 2017

As greater mid/upper level support lifts out of central Rockies
and into Upper Midwest/Mississippi Valley expect more fervor to
moisture return/destabilization for greater coverage of shra/tsra
Sat afternoon into Sat night. Drier/cooler behind second cold
frontal passage to start early next week followed by a strong
northern stream wave to redig cyclone farther south over southern
portions of Upper Great Lakes into Lower Ohio Valley. A bit more
selective with thunder chances, relegated to lesser slight chances
Tuesday afternoon with lesser low level lapse rates thereafter in
deeply cool/stacked system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 118 PM EDT Thu May 18 2017

Well mixed air mass in place. Winds continue through 02Z as the
trof and surface front continue to make way through the region.
Limited low level moisture and expect that convection will be
limited to right along the frontal/trof axis between 21-01Z.
Isold tsra with wind gusts the greatest threat East and South of a
TOL-FWA-GUS line. Have introduced VCTS for FWA TAF only.

LLWS along and immediately northward of the trof axis through 02Z
and the most favored areas being in MI/NRN Tier counties of IN.

Winds decrease quickly and continue to back after 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 3:17 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Thu May 18 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Southwest winds will gust in the 30 to 40 mph range for most
locations this afternoon with a few gusts up to 45 mph across
Michigan.

Thunderstorms are possible this evening. A few of these storms could
produce isolated damaging wind gusts...mainly along and south of
highway 24.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Saturday into Sunday. Severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu May 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft will persist through Friday.

Thunderstorms are possible Saturday into early Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 51 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
May 18, 3:36 PM EST to 3:37 PM EST
Where
Miami County, Gilead
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.970, -86.020

Emergency management officials reported healthy trees were blown down on State Route 19 as well as on Macy-Gilead Rd. Trees averaged one to two feet in diameter, with one nearly three feet.

Thunderstorm Wind, Kosciusko

When
May 18, 5:00 PM EST to 5:01 PM EST
Where
Kosciusko County, 2.19 mi ENE of Beaver Dam
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.090, -85.960

Local officials reported a tree was blown down on South County Road 675 West, between Beaver Dam and Silver Lake.

Thunderstorm Wind, Cass

When
May 18, 6:24 PM EST to 6:25 PM EST
Where
Cass County, 1.25 mi WNW of Adamsboro
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.790, -86.290

Emergency management officials reported a few trees onto homes near the intersection of County Road 150 North and 450 East. Numerous trees were also reported down in a nearby wooded area.

Thunderstorm Wind, Huntington

When
May 18, 6:32 PM EST to 6:33 PM EST
Where
Huntington County, 2.95 mi ESE of Goblesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -85.470

Emergency management officials reported healthy limbs up to 3 inches downed at State Route 9 and County Road 900 North.

Thunderstorm Wind, Miami

When
May 18, 6:57 PM EST to 6:58 PM EST
Where
Miami County, 1.05 mi W of Peru
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.090

Emergency management officials reported several trees down around the Peru area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702144, 702145, 702146, 702148, 702149.